View Full Version : Bladder Spasms
I am a c6-c7 quad, 18 months post. I do my own cathing and suffer through constant bladder spasms and UTI's. Any suggestions on drug therapy, or is this just something I have to live with? Thanks
09-08-2001, 07:34 AM
GoodyDoc: Yes, there are medications that can help, but I wonder if you have had urodynamics done recently? I see you have been injured for about 18 months, and as the body continues to change/recover for the first year (or so) after sustaining a SCI you may be experiencing a change in bladder function. If so, even if you had urodynamics done initially, a change or increase in UTI's and spasams might warrant a re-evaluation. You should talk to your provider to see about being referred to a urologist familiar with changes caused by a SCI to be evaluated/re-evaluated.
Two common causes for an increase in the number of UTI's are physiological/neurological changes, or problems with technique. If urodynamics indicates no neurological changes have occurred, your spasams can be controlled by medication. These medications can help prevent bladder spasams - controlling spasams may help your bladder to empty more completely. This will prevent bacteria from "cooking" in your bladder by reducing the amount of urine you retain after cathing.
If this is not the cause, you may need to work on your cathing technique with either your provider or a nurse familiar with ICP's. (jah)
Hi Doc, one of the more common drugs prescribed for bladder spasms is oxybutinin, also know as ditropan. It works very well for me. Good luck.